Florida, 2007

Lightning Strike in Florida, July 30, 2007

July 30, 2007 · NWS TAE · 1 event in 1 county or zone

Lightning from intense thunderstorms over Tallahassee sparked two house fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Lightning from intense thunderstorms over Tallahassee sparked two house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 2:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 30, 2:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT MON JUL 30 2007

.SYNOPSIS...PLENTY OF ACTIVITY ONGOING ACROSS NORTH FLORIDA TODAY
AND SPREADING INTO OTHER PARTS OF OUR FORECAST AREA. VERY ACTIVE
HERE IN TALLAHASSEE...WHICH IS WHAT WE HAVE NEEDED FOR SEVERAL
WEEKS. ALREADY RECORDED IN EXCESS OF 3 INCHES IN JUST OVER AN HOUR
AT TLH WITH SIMILAR REPORTS PHONED IN BY SPOTTERS AND THE CAPITAL
AREA FLOOD NETWORK.

VISIBLE SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM CONVECTION IN
VCNTY TLH MOVING NORTHWARD AND SPARKING OFF MORE CONVECTION OVER
MILLER COUNTY.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT).
WITH ONGOING ACTIVITY WILL BE BRIEF. QUASI-STNRY FRONT WILL CONTINUE
TO SAG EVER SO SLOWLY SOUTHWARD AND WILL DROP INTO THE FORECAST AREA
BY TOMORROW AND STALL OUT. THIS...ALONG WITH A SOUTHEASTWARD MOVING
SHORTWAVE SERVE AS FOCI FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON.
THERE ARE SUBTLE DIFFERENCES BETWEEN THE NAM AND GFS. THE NAM IS
QUICKER TO DRY OUT THE ATMOSPHERE BEHIND THE FRONT WHEREAS THE GFS
HAS A MORE GRADUAL TREND. WILL FAVOR A BLEND OF THE TWO SOLUTIONS
HERE. THE DIFFERENCES BETWEEN AND MAV AND MET IS QUITE NOTICEABLE IN
THE POP GRIDS. THOUGH WEVE BEEN FORECASTING HIGHER POPS FOR SOME
TIME...IT LOOKS LIKE ALL IS NOW COMING TOGETHER TO SUPPORT THE
HIGHER POPS ADVERTISED BY THE MAV GUIDANCE. WILL TYPICALLY BLEND THE
MAV GUIDANCE POPS AND WHAT I HAVE INHERITED FROM THE PREVIOUS
FORECAST. THIS RESULTS IN LITTLE CHANGE OVER THE INHERITED FORECAST
SINCE THE GFS BASED MAV GUIDANCE HAS BEEN FAIRLY CONSISTENT WITH ITS
POPS FORECASTS.

AS FAR AS TEMPERATURES GO...THINK THE GUIDANCE IS RUNNING A LITTLE
ON THE COOL SIDE. OBSERVATIONS FROM THIS MORNING SHOW MIN TEMPS IN
THE MID TO UPPER 70S ACROSS THE REGION. TRENDED A FEW DEGREES ABOVE
THE MAV GUIDANCE AS A WHOLE FOR MIN TEMPS...BUT RELATIVELY CLOSE FOR
MAX TEMPS.

.LONG TERM...
(THURSDAY THROUGH MONDAY) AN UPPER LEVEL TROUGH AND WEAK SURFACE
FRONT ARE FORECAST TO STALL NEAR OUR AREA WEDNESDAY...THEN
GRADUALLY DISSIPATE AS DEEP LAYER RIDGING BEGINS TO DEVELOP LATE
THIS WEEK. THIS RIDGE IS FORECAST BY THE GFS AND ECMWF TO CONTINUE
TO BUILD THIS WEEKEND...AND TEMPERATURES WILL HEAT UP TO ABOVE
AVERAGE WHILE POPS DECLINE TO BELOW AVERAGE.

&&

.AVIATION...
THUNDERSTORMS WILL CONTINUE TO CREATE IFR-LIFR CONDITIONS ACROSS THE
REGION THIS AFTERNOON. ACTIVITY SHOULD DIMINISH AROUND MIDNIGHT WITH
POSSIBILITY OF RESTRICTIONS AT THE TLH AIRPORT DUE TO HEAVY
PRECIPITATION TODAY. THUNDERSTORM DEVELOPMENT WILL BE LIKELY AGAIN
TOMORROW...BUT LIKELY NEAR THE END OF THE 18Z TAF CYCLE.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW CAUTION LEVELS THROUGH THE WEEK.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITY IS NOT LIKELY TO DROP AS LOW AS IT DID THIS
PAST WEEKEND...THUS RED FLAG CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  77  90  76  91  74 /  50  80  40  60  40
PANAMA CITY  81  88  80  89  76 /  50  70  40  60  40
DOTHAN       74  93  73  93  73 /  30  60  30  30  20
ALBANY       74  94  73  92  74 /  40  50  20  30  20
VALDOSTA     75  92  75  90  73 /  40  70  40  50  40
CROSS CITY   77  90  77  89  75 /  40  70  40  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...FOURNIER
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Jul 30, 3:41 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 AM EDT MON JUL 30 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
441 AM EDT MON JUL 30 2007 /341 AM CDT MON JUL 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. CONDITIONS ARE
NOT FAVORABLE FOR WIDESPREAD SEVERE WEATHER...BUT A FEW STORMS
COULD BRIEFLY PRODUCE STRONG WIND GUSTS AND VERY HEAVY RAIN. OF
COURSE ALL THUNDERSTORMS POSE A THREAT TO LIFE AND PROPERTY
BECAUSE OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MID WEEK...BUT CONDITIONS DO NOT APPEAR FAVORABLE FOR
WIDESPREAD SEVERE WEATHER. RAIN CHANCES WILL DECREASE BY NEXT
WEEKEND AS A HIGH PRESSURE RIDGE BUILDS OVER THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jul 30, 1:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT MON JUL 30 2007

FLZ027-301915-
WAKULLA-
220 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WAKULLA COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CRAWFORDVILLE...MOVING EAST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  CRAWFORDVILLE BY 255 PM EDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AN ADDITIONAL STRONG THUNDERSTORM PRODUCING FREQUENT LIGHTNING WAS
LOCATED 10 MILES SOUTHEAST OF TALLAHASSEE MOVING SOUTHEAST AT AROUND
10 MPH. THIS STORM WILL LIKELY EFFECT PORTIONS OF NORTHEASTERN
WAKULLA COUNTY AFTER 330 PM EDT.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT MON JUL 30 2007

FLZ018-301930-
JEFFERSON-
242 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN JEFFERSON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 330 PM EDT

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MONTICELLO...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  MONTICELLO BY 310 PM EDT.

SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 1:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT MON JUL 30 2007

GAZ143-301915-
MILLER-
249 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MILLER COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 315 PM EDT

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF DONALSONVILLE...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 2:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT MON JUL 30 2007

GAZ159-160-301945-
BROOKS-LOWNDES-
320 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES IN SOUTH-CENTRAL GEORGIA...

* UNTIL 345 PM EDT

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF QUITMAN...MOVING SOUTHEAST AT 5
MPH.

THIS STORM WILL BE NEAR...
  THE VALDOSTA REGIONAL AIRPORT AND BRIGGSTON BY 345 PM EDT.

SMALL HAIL...AND WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 2:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT MON JUL 30 2007

GAZ148-302000-
BERRIEN-
325 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN BERRIEN
COUNTY IN SOUTH-CENTRAL GEORGIA...

* UNTIL 400 PM EDT

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILLACOOCHEE...MOVING EAST AT 15
MPH.

SMALL HAIL...AND WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Special weather statement, Jul 30, 2:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT MON JUL 30 2007

GAZ159-160-302030-
BROOKS-LOWNDES-
344 PM EDT MON JUL 30 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS AND SOUTHWEST
LOWNDES COUNTIES IN SOUTH-CENTRAL GEORGIA...

* UNTIL 430 PM EDT

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED A STRONG THUNDERSTORM NEAR QUITMAN. THIS STORM WAS NEARLY
STATIONARY.

SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. WIND GUSTS OF THIS STRENGTH CAN DOWN TREE LIMBS AND OTHER
WEAK TREES.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Leon

When
July 30, 3:00 PM EST
Where
Leon County, Tallahassee
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
30.450, -84.280

Two Tallahassee homes were damaged by fire sparked by lightning strikes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46565.